| Model Number |
400SMTHXSFT0103 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/21/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01583.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a guidewire.During the procedure, a smart coil would not advance at all past its initial position within its introducer sheath.The hospital technologist made a second attempt to advance the smart coil, but it was unsuccessful; therefore, the smart coil was removed.The physician then successfully implanted another smart coil of the same size and several other coils in the target vessel.While attempting to advance the next smart coil, the same issue occurred; therefore, the smart coil was removed.The physician then successfully implanted another smart coil of the same size in the target vessel.The procedure was completed using additional penumbra coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink near the mid-joint.During functional testing, the smart coil was only able to advance slightly through the introducer sheath friction lock with resistance before strong resistance was experienced, and the coil could not advance any further.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, then the smart coil was advanced through the introducer sheath without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01583.H3 other text : placeholder.